Alert archive / Utah / Flash Flood Warnings in 2001

Flash Flood Warning 33, NWS Salt Lake City, UT

August 14, 2001Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2001, 12:49 AM MDT for Iron County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 14, 2001, 12:49 AM MDT (06:49 UTC)
Expired
Aug 14, 2001, 1:30 AM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Iron County, UT

The radar

The Cedar City radar (KICX), 29 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 6.8 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3273 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 140652
FFWSLC
UTC021-140730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1249 AM MDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL IRON COUNTY IN UTAH

* UNTIL 130 AM MDT

* AT 1242 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 2 MILES SOUTHEAST OF KANARRAVILLE. 

VERY HEAVY RAINFALL HAS OCCURRED OVER THE SPRING CREEK DRAINAGE 
SOUTH OF KANARRAVILLE. FLASH FLOODING IS LIKELY IN THIS DRAINAGE AND 
ADJACENT DRAINAGE NORTH AND SOUTH OF SPRING CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3754 11320 3748 11321 3748 11308 3755 11313

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 8:55 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 13, 8:55 PM MDT, 3 hours 54 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
855 PM MDT MON AUG 13 2001

SYNOPSIS...LOW PRESSURE OVER SOUTHERN UTAH WILL EXIT THE STATE BY
EARLY TUESDAY.  A DRIER WEST TO NORTHWEST FLOW ALOFT WILL FOLLOW
FOR MIDWEEK.

DISCUSSION...UPDATED EARLIER TO CANCEL FLASH FLOOD WATCH. AREA OF
LIGHT TO MODERATE RAIN EXITING EAST OF THE CWA. AIRMASS UNSTABLE
WITHIN TROUGH AXIS OVER EASTERN NEVADA. THESE SHOWERS SHOULD HOLD
TOGETHER A FEW MORE HOURS THEN WIND DOWN AFTER MIDNIGHT. TROUGH
PASSES MIDDAY TUESDAY WITH DRIER MORE STABLE AIRMASS FOLLOWING FOR THE
BALANCE OF THE WEEK.

SLC 31-0  CDC 4100  GIBSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:03 PM MDTSevere Thunderstorm WarningSLCKane42 min
Aug 14, 4:26 PM MDTSevere Thunderstorm WarningSLCGarfield34 min
Aug 14, 4:50 PM MDTSevere Thunderstorm WarningSLCBox Elder40 min
Aug 14, 4:55 PM MDTFlash Flood WarningSLCKane80 min
Aug 14, 5:00 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane45 min

Nearby

Flash Flood Warnings in Utah, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.